Thunderstorm Wind, Providence
- When
- August 2, 3:15 PM EST
- Where
- Providence County, Smithfield
- Measured
- 50 kt (58 mph)
- Property damage
- $2,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.900, -71.533
Severe thunderstorms downed several trees in Smithfield and Providence. Lightning from the same storms struck a communications tower and several utility poles.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms downed several trees in Smithfield and Providence. Lightning from the same storms struck a communications tower and several utility poles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 2, 3:05 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 405 PM EDT FRI AUG 2 2002 ...ACTIVE CONVCTV EVENT THIS AFTN/EVE... SGNFCNT INSTBLTY...LO LVL WIND DIR SHEAR AND PREFNTL TROF HELPING TRIGGER ACTIVE CONVCTN WITH SVRL SVR CELLS THRU LG PART OF CWA. BEST FOCUS ALNG AND W OF ORE-BED-SFZ-IJD LN. HI PRECIP WATERS AND TENDCY FOR FRONT TO SLOW SETS STAGE FOR HVY DWNPRS AS WELL...SPCLY N CT AND RI WHERE MAY SEE ISOLD 2 INCH AMTS. EXPECT CONVCTN TO PERSIST OVRNGT ALG S COAST GIVEN LO LVL MOIST CONVG FM FRONT AND INSTBLTY JUST ABV SFC. HAVE REDUCED CHC SHRA/TSTM SAT AFTN TO JUST S COAST...NR WHERE FNT HANGS UP AND DISSIPATES. PLAN TO GO DRY DAYS 3 - 7. ALTHO MRF MAY BE A LTL TOO AMPLIFIED... BOTH OPTNL RUN AND ENSEMBLES SUG SFC HI PRES DOMINATING WED AND THU. ENSEMBLES SUG WK FRONT PSBL FRI 8/9...BUT SIGNATURE LOOKS WK AND MID/UPR FLOW LOOKS TO BE DRY WNW...SO WILL KEEP FRI DRY FOR NOW. MARINE...PUT SOME ENHANCED WORDING IN ZNS FOR TSTMS THIS EVE. OTRW...QUIET GRAD WINDS. .BOX... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. THOMPSON
CTZ002>004-MAZ002>019-NHZ011-012-RIZ001>007-022130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1140 AM EDT FRI AUG 2 2002 ...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF SOUTHERN NEW ENGLAND THIS AFTERNOON AND EVENING... THUNDERSTORMS WILL BEGIN DEVELOPING ACROSS SOUTHWEST NEW HAMPSHIRE AND WESTERN MASSACHUSETTS AROUND MID AFTERNOON...AND THEN SPREAD INTO NORTHERN CONNECTICUT AND CENTRAL MASSACHUSETTS BY LATE AFTERNOON. THUNDERSTORMS WILL LIKELY AFFECT EASTERN MASSACHUSETTS AND RHODE ISLAND BY EARLY EVENING...AND THEN LINGER ALONG THE RHODE ISLAND AND MASSACHUSETTS SOUTH COAST WELL INTO THE EVENING. THE AIR MASS IS SUFFICIENTLY UNSTABLE FOR A FEW STORMS TO BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF 60 MPH OR MORE AND POSSIBLY EVEN LARGE HAIL. MANY OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL PRODUCE FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS. LOCAL STREET FLOODING IS POSSIBLE. ALTHOUGH THERE IS A RISK FOR ISOLATED SEVERE THUNDERSTORMS OVER MOST OF SOUTHERN NEW ENGLAND...THERE ARE INDICATIONS THAT POINT TOWARD NORTHERN CONNECTICUT...WESTERN RHODE ISLAND AND HAMPDEN AND SOUTHERN WORCESTER COUNTIES IN MASSACHUSETTS AS MOST PRONE TO STRONG OR SEVERE STORMS BETWEEN 4 AND 8 PM. AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR THIS SITUATION. SKYWARN ACTIVIATION MAY BE REQUIRED AROUND OR SOON AFTER 2 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. THOMPSON
MAZ002-003-021830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 145 PM EDT FRI AUG 2 2002 AT 144 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL IN FRANKLIN COUNTY OVER COLRAIN...OR ABOUT 7 MILES NORTHWEST OF GREENFIELD...MOVING EAST AT 45 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL AND VERY HEAVY RAIN WILL BE NEAR GREENFIELD AROUND 150 PM GILL AND DEERFIELD AROUND 155 PM MONTAGUE AROUND 200 PM WENDELL AND ERVING AROUND 205 PM NEW SALEM AROUND 210 PM DUNHAM
CTZ002-MAZ004-005-009-011-012-021915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 238 PM EDT FRI AUG 2 2002 AT 234 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL ACROSS NORTH CENTRAL AND WESTERN MASSACHUSETTS. THIS LINE WAS MOVING SOUTHEAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR... WESTMINSTER...HUNTINGTON...HUBBARDSTON AND FITCHBURG AROUND 245 PM TOWNSEND...TOLLAND...OAKHAM AND NEW BRAINTREE AROUND 250 PM RUSSELL AND PRINCETON AROUND 255 PM BELK
CTZ003-004-MAZ004-005-013-NHZ012-RIZ001>003-021945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 310 PM EDT FRI AUG 2 2002 AT 303 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL FROM HILLSBOROUGH COUNTY NEW HAMPSHIRE... THROUGH CENTRAL MASSACHUSETTS INTO NORTHERN CONNECTICUT. THE THUNDERSTORMS WILL BE NEAR... HOLLIS...AMHERST...PEPPERELL AND HARVARD AROUND 315 PM MARLBOROUGH...HUDSON...POMFRET AND ELLINGTON AROUND 320 PM WILLINGTON AND THOMPSON AROUND 325 PM SEEK SAFE SHELTER INSIDE A STURDY BUILDING IF THREATENING WEATHER APPROACHES. BELK
MAZ006-007-013>020-RIZ001>007-022030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 337 PM EDT FRI AUG 2 2002 AT 333 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL. THIS LINE EXTENDED FROM MANCHESTER TO 3 MILES SOUTHEAST OF FRAMINGHAM TO 7 MILES NORTHEAST OF PUTNAM TO 9 MILES NORTHEAST OF TORRINGTON...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORMS ARE EXPECTED TO DIMINISH SLIGHTLY IN INTENSITY AS THEY APPROACH THE COAST. THE THUNDERSTORMS WILL BE NEAR... MILLIS...MEDWAY...MEDFIELD AND BELLINGHAM AROUND 345 PM WOONSOCKET...NORTH SMITHFIELD...GLOCESTER AND WELLESLEY AROUND 350 PM SMITHFIELD AND FOSTER AROUND 355 PM BELK
The Boston radar (KBOX), 33 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2002Every state in 2002This day in weather historyWarnings in Rhode Island, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312941, 5312942.